Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 201, NWS Tallahassee, FL

June 14, 2009Coffee County, Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2009, 2:26 PM CDT for Coffee County, Dale County, Henry County, Alabama. It was in force for 64 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2009, 2:26 PM CDT (19:26 UTC)
Expired
Jun 14, 2009, 3:30 PM CDT
In force
64 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Henry County, AL

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:03 PM CDTTSTM WND DMGScreamer, ALNUMEROUS TREES DOWN.
Jun 14, 3:05 PM CDTTSTM WND DMGAbbeville, ALTREES AND POWER LINES DOWN. TIME ESTIMATE BASED ON RADAR.
Jun 14, 3:08 PM CDTTSTM WND DMGAbbeville, ALTREES DOWN ON HIGHWAY 95S IN ABBEVILLE. TIME ESTIMATE BASED ON RADAR.
Jun 14, 3:09 PM CDTTSTM WND DMGOzark, ALNUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.
Jun 14, 3:15 PM CDTTSTM WND DMGOzark, ALTREES AND POWER LINES DOWN. ONE HOME SEVERELY DAMAGED BY A FALLEN TREE.
Jun 14, 3:18 PM CDTTSTM WND DMGHeadland, ALTREES AND POWER LINES DOWN. TIME ESTIMATE BASED ON RADAR.
Jun 14, 3:19 PM CDTTSTM WND GST 61Midland City, ALMEASURED AT KDHN ASOS
Jun 14, 3:20 PM CDTTSTM WND DMG15 W Enterprise, ALTREE BLOCKING COUNTY ROAD 542
Jun 14, 3:20 PM CDTTSTM WND DMGHeadland, ALTREES DOWN ON HIGHWAY 134 AND COUNTY ROAD 157. TIME ESTIMATE BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 141926
SVRTAE
ALC031-045-067-142030-
/O.NEW.KTAE.SV.W.0201.090614T1926Z-090614T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM CDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...ENTERPRISE...ELBA...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE...
  HENRY COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...HEADLAND...ABBEVILLE...

* UNTIL 330 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES NORTH OF         
  ABBEVILLE TO 21 MILES NORTHWEST OF ELBA...AND MOVING SOUTHEAST AT  
  45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARITON BY 245 PM CDT...
  ELBA BY 250 PM CDT...
  NEW BROCKTON BY 255 PM CDT...
  OZARK BY 300 PM CDT...
  ENTERPRISE AND ABBEVILLE BY 305 PM CDT...
  NEWTON...LEVEL PLAINS...FORT RUCKER AND DALEVILLE BY 310 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE WINDS...HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN 
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE 
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. 
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWEST 
GEORGIA.

&&

LAT...LON 3154 8616 3163 8614 3163 8543 3172 8542
      3172 8522 3179 8516 3178 8512 3170 8512
      3163 8505 3156 8504 3131 8509 3132 8541
      3130 8542 3130 8548 3126 8549 3128 8565
      3124 8569 3120 8601 3120 8619 3153 8620
TIME...MOT...LOC 1925Z 325DEG 38KT 3202 8519 3159 8636

$$

38-GODSEY
1 follow-up statement
000 
WWUS52 KTAE 141953
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
253 PM CDT SUN JUN 14 2009

ALC031-045-067-142030-
/O.CON.KTAE.SV.W.0201.000000T0000Z-090614T2030Z/
DALE AL-COFFEE AL-HENRY AL-
253 PM CDT SUN JUN 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR HENRY...COFFEE AND DALE COUNTIES...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF 
GEORGETOWN TO 9 MILES WEST OF ELBA...MOVING SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SCREAMER...OZARK AND NEW BROCKTON BY 300 PM CDT...
  SHORTERVILLE AND KEYTON BY 310 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE WINDS...HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWEST 
GEORGIA.

&&

LAT...LON 3154 8616 3163 8614 3163 8543 3172 8542
      3172 8522 3179 8516 3178 8512 3170 8512
      3163 8505 3156 8504 3131 8509 3132 8541
      3130 8542 3130 8548 3126 8549 3128 8565
      3124 8569 3120 8601 3120 8619 3153 8620
TIME...MOT...LOC 1951Z 324DEG 36KT 3180 8502 3137 8620

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:06 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 9:06 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1006 AM EDT SUN JUN 14 2009

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A WEAK PRESSURE
PATTERN ALONG THE GULF COAST. VAPOR IMAGERY AND UPPER AIR DATA
SHOWED A STRONG RIDGE OVER THE CENTRAL CONUS BEGINNING TO SPREAD
EASTWARD. THE BACKING MID TROPOSPHERIC FLOW ASSOCIATED WITH THESE
BUILDING HEIGHTS WILL KEEP THE LARGE MCS (CURRENTLY OVER NORTHERN
MS/WESTERN TN) WELL NORTH OF OUR REGION. THE 12 UTC KTAE SOUNDING
SHOWED MUCH DRIER AND WARMER AIR ABOVE 700 MB THAN 24 HOURS
AGO...WHICH WILL MAKE IT DIFFICULT FOR SUSTAINED DEEP MOIST
CONVECTION. THE LATEST MOS AND RAW MODEL OUTPUT FROM OUR LOCAL WRF
INDICATE SOME SEA BREEZE STORMS WILL DEVELOP THIS AFTERNOON ACROSS
FL...WITH THE BEST CHANCE (ALBEIT LOW) BEING NEAR THE APALACHICOLA
RIVER WHERE THE MOST FAVORABLE CONVERGENCE WILL BE. THE NORTHWEST
FLOW FROM 1000-700 MB WILL PREVENT THE SEA BREEZE FRONTS FROM
MAKING MUCH INLAND PROGRESS. ALTHOUGH ONLY A FEW THUNDERSTORMS
WILL DEVELOP INTO THE DRY AIR ALOFT...THE ONES THAT DO COULD
BRIEFLY PRODUCE SOME SMALL HAIL AND GUSTY WINDS GIVEN THE MLCAPE
NEAR 2000 J/KG AND STEEP VERTICAL THETA-E LAPSE RATES (30K
DIFFERENCE FROM THE SURFACE TO 600 MB).

&&

.AVIATION...
AREAS OF MIST WITH TEMPO MVFR VSBY WILL QUICKLY DISSIPATE SHORTLY
AFTER SUNRISE WITH FEW-SCT CU CLOUDS DEVELOPING BY LATE MORNING.
DEEP MOIST CONVECTION WILL BE QUITE SUPPRESSED TODAY WITH ONLY
ISOLATED AFTERNOON ACTIVITY...GENERALLY SOUTH OF I-10 ASSOCIATED
WITH THE GULF COAST SEA BREEZE. TSRA CHANCES WILL BE TOO LOW TODAY
AND WILL MENTION FEW-SCT CB CLOUDS. CU CLOUDS WILL DISSIPATE AFTER
SUNSET THIS EVENING...WITH VFR CONDITIONS PREVAILING INTO THE
OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   95  72  97  73  98 /  20  10  20  10  20
PANAMA CITY   90  77  91  77  87 /  20  10  10  10  10
DOTHAN        95  73  97  74  99 /  20  10  20  10  20
ALBANY        95  72  96  74  98 /  10  10  20  20  20
VALDOSTA      93  70  96  72  97 /  10  10  20  20  20
CROSS CITY    93  71  94  72  95 /  20  10  20  10  10
APALACHICOLA  92  76  89  76  85 /  20  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...JAMSKI
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 14, 1:56 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EDT SUN JUN 14 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-151900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
256 PM EDT SUN JUN 14 2009 /156 PM CDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A THUNDERSTORM COMPLEX WAS MOVING QUICKLY SOUTH SOUTHEASTWARD ALONG
THE CENTRAL ALABAMA AND GEORGIA BORDERS. THESE STORMS HAVE A
HISTORY OF PRODUCING DAMAGING WINDS...AND MAY MAKE IT INTO
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE
AS THE AIRMASS IS THIS REGION REMAINS HOT...MOIST...AND UNSTABLE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...BUT
FREQUENT LIGHTNING...MARGINALLY SEVERE HAIL...AND BRIEF BUT HEAVY
RAIN ARE ALSO EXPECTED. THESE STORMS WILL LIKELY WEAKEN SHORTLY AFTER
SUNSET. ELSEWHERE...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE
FLORIDA BIG BEND. A FEW OF THESE STORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WITH HIGH PRESSURE IN CONTROL ALOFT...THE HOT WEATHER WILL
CONTINUE THROUGH MUCH OF THE COMING WEEK. AFTERNOON TEMPERATURES
WILL REACH THE MID TO UPPER 90S EACH AFTERNOON...POSSIBLY
APPROACHING 100 DEGREES ON TUESDAY. HEAT INDEX VALUES MAY APPROACH
105 DEGREES EACH AFTERNOON THIS WEEK.

ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON. HOWEVER...ANY STORMS THAT DO FORM COULD BE STRONG WITH
SMALL HAIL...GUSTY WINDS...AND INTENSE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:14 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston61 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningTAEHouston62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.